Drought, Jewell
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jewell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
S. Drought Monitor, August 2013 marked the 15th consecutive month of D2 Severe (or worse) drought within this six-county portion of North Central Kansas, continuing one of the most notable droughts since the 1950s.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, August 2013 marked the 15th consecutive month of D2 Severe (or worse) drought within this six-county portion of North Central Kansas, continuing one of the most notable droughts since the 1950s. Despite predominantly below normal August rainfall across at least two-thirds of the area, weekly issuances of the U.S. Drought Monitor reflected a one-category improvement during the month in most locations. Much of the August rainfall occurred during the cooler first half of the month, while little if any fell during the much-hotter later stages of the month, putting stress on maturing crops. For western counties, the dry just kept getting drier, as Phillips County and vicinity endured its 6th-consecutive month of prevailing below normal precipitation.
Per the U.S Drought Monitor at month's end, a noticeable west-east disparity in drought severity remained in place. In the west, D3 Extreme Drought continued across much of Phillips and far western Rooks counties. Category D2 Severe Drought was noted in much of Rooks and southeastern Phillips counties. Category D1 Moderate Drought was now assigned to much of Smith and western Osborne counties. On the somewhat better-off side of things, category D0 Abnormally Dry conditions (considered to be one category better than true drought) was depicted across the majority of Jewell and Osborne counties, which generally reflected a one-category improvement since late-July. As had been the case for a while, Mitchell County remained in the overall-best shape of the six counties, and in fact was depicted to be free of all drought or abnormally dry conditions. This marked the first time since June 2012 that any portion of the local area was shown to be drought-free. Reports from around 20 NWS cooperative observers, and also radar-derived estimation, confirmed that at least two-thirds of the area observed below normal August rainfall (with normal defined as roughly 3.15). The majority of Jewell and portions of Smith counties were the primary wetter exceptions with above normal rainfall, including NWS cooperative observer totals of 4.00 at Mankato and 3.60 at Burr Oak. A CoCoRaHS observer three miles east-northeast of Webber measured an even higher total of 6.46, although much of this fell during a single storm on the night of the 1st. Within the drier majority of the area, some of the lowest cooperative observer sites included Hunter (0.40), two miles southwest of Alton (0.80) and Webster Dam (0.96). In between these wettest and driest extremes, most of the area tallied August totals between 1.40-3.00, including stations in or near Beloit, Phillipsburg and Natoma.
Focusing on the longer-range picture of year-to-date precipitation (Jan. 1-Aug. 19), most of the six-county area ranged anywhere from 60-105% of normal, with Phillips County clearly the overall-driest, including only 60% of normal at Phillipsburg. In contrast, Mitchell County remained the overall-wettest, featuring 117% of normal at Beloit. The USDA Kansas Crop Progress and Condition Report for the week ending August 18th indicated that topsoil moisture within the north central district had improved considerably versus four weeks prior, rating only 25% short or very short and 75% adequate or surplus, compared to 74% short or very short in mid-July. Subsoil moisture in the north central counties had also improved quite a bit, now rating only 44% short or very short and 56% adequate or surplus, versus 71% short or very short four weeks prior. The state-averaged corn crop had improved to 41% good or excellent and only 28% poor or very poor. Soybeans across Kansas rated 61% good or excellent and only 10% poor or very poor. State-averaged range and pasture conditions checked in 35% poor or very poor, down from 55% in mid-July. Over the past four weeks, stock water supplies improved from 42% to only 25% short or very short.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 11:06 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1206 AM CDT THU AUG 1 2013 .SHORT TERM/LONG TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 337 PM CDT WED JUL 31 2013 MORNING MAP ANALYSIS INDICATES SUBTLE MID TO UPPER LEVEL RIDGING OVER THE WESTERN CONUS WITH QUASI-ZONAL FLOW OVER THE EAST. QUASI- ZONAL TO NORTHWESTERLY MID TO UPPER LEVEL FLOW PERSISTS OVER THE CENTRAL PLAINS AS A RESULT. MID TO UPPER LEVEL JET ENERGY EXTENDS FROM THE WEST CENTRAL CONUS...NORTHEAST INTO THE NORTHERN ROCKY MOUNTAIN RANGE...AND THEN SOUTHEAST INTO THE CENTRAL PLAINS AND THEN EAST INTO PORTIONS OF THE EASTERN CONUS. UPPER LEVEL JET ENERGY OVER OUR AREA MAXES OUT AT AROUND 90KTS NEAR 200MB PER 12Z SOUNDING DATA FROM KLBF AND KOAX. AT THE SURFACE A WEAK/SUBTLE COLD FRONT IS NOTED EXTENDING FROM NORTHWEST IOWA...WESTWARD ACROSS NORTHERN NEBRASKA. THIS COLD FRONT IS MAKING PROGRESS TO THE SOUTH AND IS EXPECTED TO MOVE ACROSS OUR CWA THIS EVENING INTO TONIGHT. THERE IS ALSO A SUBTLE AREA OF LOW BAROMETRIC PRESSURE OVER EASTERN COLORADO...WITH A WARM FRONT EXTENDING EAST INTO WEST-CENTRAL KANSAS AND THEN SOUTH INTO SOUTHWESTERN KANSAS. ALTHOUGH NOT LIKELY...LOW LEVEL CONVERGENCE ALONG THE LOW LEVEL BAROCLINIC ZONE MOVING SOUTH ACROSS OUR AREA...ALONG THE WITH LOW LEVEL BAROCLINIC ZONE NEAR OUR SOUTHWESTERN CWA OVER WESTERN KANSAS...MAY PROVIDE ENOUGH LIFT FOR ISOLATED DEEP CONVECTIVE INITIATION ACROSS PORTIONS OF OUR AREA LATE THIS AFTERNOON INTO THIS EVENING. QPF FIELDS FROM THE NAM...OPERATIONAL GFS...EC...AND SREF-MEAN ALL SEEM PRETTY CONFIDENT SUGGESTING ~0.10" OF RAIN WILL BE REALIZED BY 00Z THIS EVENING...WITH THE SREF-MEAN...OPERATIONAL GFS AND EC ALL PLACING THIS PRECIPITATION OVER NORTHERN AND WESTERN PORTIONS OF OUR CWA. THE NAM SUGGESTS THIS ACTIVITY WILL BE REALIZED MORE OVER SOUTHERN AND EASTERN PORTIONS OF OUR CWA. OTHER MODELS ARE NOT SO OPTIMISTIC WITH RAIN CHANCES...THE HRRR SUGGESTS NO PRECIPITATION WILL BE REALIZED OVER OUR AREA WHILE THE 1KM WRF-ARW AND 1KM WRF-NMM SUGGESTS ISOLATED ACTIVITY OVER OUR SOUTHERN CWA 21-00Z...AND THE 4KM WRF-NMM SUGGESTS ISOLATED TO PERHAPS SCATTERED ACTIVITY ACROSS MUCH OF OUR CWA 00-06Z. GIVEN THE VARYING SOLUTIONS FROM VARIOUS MODELS...CONFIDENCE ON IF...WHEN AND WHERE DEEP CONVECTION WILL ACTUALLY BE REALIZED THIS AFTERNOON THROUGH THIS EVENING IS LOW AND AS A RESULT...WENT NO HIGHER THAN 20% POPS THROUGH THIS EVENING. A BETTER SHOT AT PRECIPITATION WILL INFILTRATE THE AREA STARTING THURSDAY MORNING. GUIDANCE FROM THE NAM...OPERATIONAL GFS...EC...AND SREF-MEAN SUGGESTS LOW LEVEL THERMAL ADVECTION AND RESULTANT ISENTROPIC UPGLIDE AND SATURATION...PRIMARILY ALONG THE 310-320K SURFACES...WILL PROMOTE PRECIPITATION PRODUCTION ACROSS MOST ALL OF OUR CWA HEADING INTO THE DAY THURSDAY AS WELL AS THURSDAY NIGHT. AN EVEN BLEND OF THE NAM...OPERATIONAL GFS...EC...AND SREF- MEAN SUGGESTS 0.50-1.00" OF RAIN WILL BE REALIZED ACROSS MOST OF OUR NEBRASKA COUNTIES 12Z THURSDAY THROUGH 12Z FRIDAY...WITH JUST UNDER A HALF INCH FARTHER SOUTH ACROSS OUR KANSAS COUNTIES. THIS SIGNAL HAS BEEN CONSISTENT FOR AT LEAST THREE DAYS NOW AND AS A RESULT...HIGH POPS CONTINUE IN THE FORECAST ACROSS MUCH OF CWA THURSDAY INTO THURSDAY NIGHT. HEADING INTO THE DAY FRIDAY...THE PRIMARY AXIS OF THERMAL ADVECTION SHOULD MOVE OFF TO THE EAST OF THE AREA...THUS CARRYING THE BETTER PRECIPITATION CHANCES OFF TO THE EAST AS WELL. SATURDAY AND BEYOND...NORTHWESTERLY MID TO UPPER LEVEL FLOW IS EXPECTED TO PERSIST OVER THE REGION THUS PROVIDING THE OPPORTUNITY FOR MULTIPLE MID LEVEL PERTURBATIONS TO MOVE OVER THE AREA. INCREASED OMEGA IN ASSOCIATION WITH THESE PERTURBATIONS SUGGESTS POPS REMAIN WARRANTED ACROSS THE AREA MOST EVERY DAY. 20-30% POPS ARE CURRENTLY FORECAST FOR SATURDAY. ALLBLEND PROVIDED POPS GENERALLY IN THE 20-60% RANGE FOR SUNDAY THROUGH WEDNESDAY AND GIVEN THE LOW PROBABILITY OF IMPROVING THE ALLBLEND SOLUTION...THESE POPS WERE LEFT UNCHANGED FOR THE MOST PART. AS FOR SEVERE WEATHER... THIS AFTERNOON INTO THIS EVENING...LOW LEVEL MOISTURE...WITH SURFACE DEWPOINTS IN THE 60S...WILL HELP PROMOTE MUCAPE VALUES ON THE ORDER OF 1500-2500J/KG. IN ADDITION...DEEP LAYER BULK SHEAR VALUES OF 40-50KTS ARE ALSO FORECAST ACROSS OUR CWA. AGAIN...THUNDERSTORM ACTIVITY DOES NOT SEEM LIKELY THIS AFTERNOON INTO THIS EVENING...BUT IF SUCH ACTIVITY IS REALIZED THEN SUPER CELL DEVELOPMENT WILL CERTAINLY BE POSSIBLE THUS PROVIDING THE OPPORTUNITY OF LARGE HAIL AND STRONG THUNDERSTORM WIND GUSTS ACROSS THE AREA. FOR THURSDAY...INCREASED SOUTHERLY LOW LEVEL FLOW AND RESULTANT LOW LEVEL MOISTURE FLUX INTO OUR AREA SHOULD ALLOW FOR INCREASING POTENTIAL INSTABILITY ACROSS MUCH OF OUR CWA. THE NAM AND OPERATIONAL GFS BOTH SUGGEST MUCAPE VALUES OF ~3000J/KG WILL BE REALIZED WITH DEEP LAYER BULK SHEAR VALUES OF 35-40KTS. AS WAS THE CASE YESTERDAY HOWEVER...SEVERAL QUESTION REMAIN WITH RESPECT TO SEVERE WEATHER CHANCES ON THURSDAY. WIDESPREAD PRECIPITATION IS EXPECTED TO BE ONGOING ACROSS MUCH OF THE CWA BY AFTERNOON AND IF THIS CLOUD COVER AND PRECIPITATION KEEPS LOW LEVEL TEMPERATURES DOWN ENOUGH...THE LOW LEVEL CAPPING INVERSION MAY NOT BE BREACHED THUS ELIMINATING THE THREAT FOR SURFACE-BASED CONVECTION ACROSS MUCH OF THE CWA. THAT BEING SAID...IF WE CAN GET A LULL IN THE ACTION WITH A FEW BREAKS IN THE CLOUDS...THEN DEEP/STRONG CONVECTIVE INITIATION COULD BE REALIZED WITH THE AFOREMENTIONED POTENTIAL INSTABILITY AND DEEP LAYER SHEAR IN PLACE. GIVEN ALL THIS...WILL CONTINUE OUTLOOKING THE ENTIRE CWA FOR SEVERE WEATHER ON THURSDAY. IN ADDITION TO THE APPARENT LARGE HAIL AND STRONG WIND GUST THREAT...0-1KM SRH VALUES OF 150 TO PERHAPS 200M^2/S^2 ALSO SUGGESTS AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. WILL GO AHEAD AND OUTLOOK ALL THREE SEVERE WEATHER ELEMENTS FOR THE ENTIRE CWA IN THE HWO FOR THURSDAY. FRIDAY AND BEYOND...HIGH VALUES LOW LEVEL MOISTURE WILL REMAIN ENTRENCHED ACROSS THE AREA THUS PROMOTING MUCAPE VALUES NEAR 3000J/KG IF NOT HIGHER. THAT BEING SAID...CONFIDENCE REGARDING CONVECTION TIMING AND PLACEMENT IS SO LOW THAT A VAGUE SEVERE WEATHER MENTION WILL CONTINUE TO BE UTILIZED IN THE HWO FOR FRIDAY AND BEYOND. .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 650 PM CDT WED JUL 31 2013 CAN NOT COMPLETELY RULE OUT THUNDERSTORMS AFTER MIDNIGHT AS THUNDERSTORMS OVER THE PANHANDLE THIS EVENING SLIDE EAST SOUTHEAST. HOWEVER..AT THIS TIME...IT APPEARS THAT MOST OF THE EVENING HIGH PLAINS CONVECTION WILL TRACK SOUTHWEST OF KGRI. WILL INCLUDE VICINITY THUNDERSTORMS IN THE TAF AFTER 4AM THIS MORNING IN CASE ONE OR TWO OF THE WESTERN THUNDERSTORMS MAKE IT CLOSE TO THE KGRI AREA. A WARM FRONT SHOULD MOVE THROUGH KGRI EARLY THURSDAY MORNING TURNING THE WIND TO A SOUTH SOUTHEAST DIRECTION. KGRI WILL BE IN THE WARM SECTOR THROUGH THE DAY WITH A FAIRLY GOOD CHANCE OF THUNDERSTORMS AT SOME POINT DURING THE DAY. HOWEVER...IT IS DIFFICULT TO PINPOINT WHEN THE BEST CHANCE OF CONVECTION WILL BE AND WILL THEREFORE JUST INCLUDE VICINITY THUNDERSTORMS UNTIL THE TIMING BECOMES MORE CLEAR. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1203 AM CDT THU AUG 1 2013 VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. WINDS WILL BE LIGHT AND VARIABLE THROUGH THE NIGHT BEFORE TRANSITIONING SOUTHERLY AS SFC RIDGE OVER EASTERN NEBRASKA SHIFTS EAST. MAIN CONCERN IS TIMING OF POTENTIAL CONVECTION FOR KGRI. IF STORMS ACROSS WESTERN NEB HOLD TOGETHER...THEY MAY REACH THE TERMINAL AFTER DAYBREAK THURSDAY. MODELS SUGGEST BETTER TIMING FOR CONVECTION DURING THE AFTN/EVENING HOURS AND HAVE INCLUDED VCTS FOR NOW. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT/LONG TERM...BRYANT AVIATION...FAY/MANGELS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 822 PM CDT WED JUL 31 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 020130- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 822 PM CDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA PRIMARILY AFTER 2 AM. A FEW THUNDERSTORMS MAY BE STRONG WITH WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF NICKLES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA THURSDAY THROUGH TUESDAY. ALTHOUGH SEVERE WEATHER CANNOT BE RULED OUT ON ANY OF THESE DAYS...THURSDAY APPEARS TO PRESENT THE GREATEST CHANCE FOR SEVERE WEATHER WITH HAIL TO AROUND THE SIZE OF A GOLF BALL...THUNDERSTORM WIND GUSTS TO AROUND 60 MPH...AND ISOLATED TORNADOES ALL BEING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470847, 470849, 470850, 470851, 470852.